Patients are often unaware of the possible adverse effects associated with complementary and alternative medicine (CAM), including the potential for drug interactions. This problem is compounded by the inconsistency in the medical literature in defining and determining the presence of CAM-drug interactions (CAM-DIs) and in the large variations in the numbers of CAM-DIs reported. There is a lack of consensus on the degree of risk associated with these products, with reports ranging from 27% to 90% of patients being at potential harm from CAM-DIs.
To further examine this issue, researchers conducted a cross-sectional descriptive survey of all patients who were undergoing systemic chemotherapy in the gynecological oncology unit at the University of Munich between September 2014 to December 2014 and again from February 2017 to May 2017. Study participants completed a self-administered eight-item questionnaire that was repeated during the two study waves to determine patterns of CAM use.
Initially, Lexi-Interact in Lexicomp database was searched to determine the presence of CAM-DIs. Additional resources analyzed included the National Center for Complementary and Integrative Health, PubMed, MEDLINE, Cochrane Library, Memorial Sloan Kettering Cancer Center, and the gray literature (i.e., bibliographic searchers of relevant articles). The search terms utilized included “herb-drug interactions,” “supplement interactions,” “adverse events,” and “oncology.” Studies were included if they reported on CAM-DIs involving breast/gynecology-specific conventional systemic therapy or if they discussed the effect of CAM on pharmacologic parameters of conventional treatments.
Four hundred and forty-eight patients were enrolled in the study, of whom 80.6% had breast cancer. This included 32.8% with early stage disease, 44.9% with advanced disease, and 2.9% with recurrence. The rest of the study population consisted of ovarian cancer and “other” gynecological cancer patients.
Among the 448 study subjects, 74.1% had admitted to using CAM concomitantly with systemic conventional treatment. Among the most common forms of CAMs utilized were vitamin and mineral supplements (72.3%), medicinal teas (46.7%), homeopathy (34%), phytotherapy (30.1%), and mistletoe (25.3%). Almost half (45.8%) used more than one form of CAM. The use of these products was stable between the two study periods, with 71.5% of subjects using them during the first wave and 75.2% co-administering them during the second wave.
The most common CAM modalities that were identified as being involved with potential drug interactions included mistletoe, milk thistle, St. John’s wort, Panax ginseng, Gingko biloba, Echinacea purpurea, turmeric, black cohosh, valerian, antioxidants (vitamins A, C, and E), minerals (selenium, zinc, magnesium), homeopathy, green tea, and ginger tea. Potential pharmacokinetic interactions identified involving CYP2A6 included cyclosphamide with ginseng; cyclophosphamide with ginseng, gingko, milk thistle, and echinacea for CYP2C9; tamoxifen and doxorubicin with black cohosh, ginseng, valerian, and gingko for CYP2D6; cylosphosphamide, vinorelbine, paclitaxel, docetaxel, tamoxifen, anastrozole, and doxorubicin with echinacea, St. John’s wort ginseng, green tea, valerian, black cohosh, gingko, milk thistle, mistletoe, and turmeric for CYP3A4; and docetaxel, doxorubicin, paclitaxel, topotecan, tamoxifen, epirubicin with St. John’s wort, milk thistle, and turmeric for P-glycoprotein. Echinacea, ginseng, green tea, and valerian functioned as both inducer and inhibitor depending on the CYP enzyme involved. St. John’s wort was an inducer of CYP3A4 and P-glycoprotein. The other CAMs were inhibitors of CYP enzymes.
Although Lexicomp did not identify any harmful CAM-DIs, analyses of other drug-information resources found that 82 cancer patients, or 18.3%, consumed drugs suspected to pharmacokinetically interact with conventional chemotherapy. The most frequent CAM-DIs involved CYP3A4. It was determined that one patient was in danger of experiencing a potentially clinically relevant CYP3A4-mediated CAM-DI, namely, between cyclophosphamide and Echinacea. The other 81 patients (18.1%) had “suspected CAM-DIs” because the interactions could not be verified in clinical trials. No drug interactions were found between minerals and/or antioxidants and conventional chemotherapeutic agents. No patients reported any adverse effects from the use of CAM.
The authors concluded that there was high overall use of biologically active CAM products in this oncologic gynecological population. Many interactions could only be labeled as “suspected” because of the lack of clinical data. Due to the popularity of these agents and their unknown potential for clinically significant drug interactions and harm, there is an urgent need for more research in this area.
« Click here to return to Breast Cancer Update.